Texas, 2016

Hail and Damaging Wind in Texas, November 7, 2016

November 7, 2016 · NWS CRP · 2 events in 2 counties and zones

An upper level disturbance moving out of northeast Mexico interacted with a moderately unstable air mass to produce isolated severe storms over the northern Coastal Bend during the late afternoon hours of November 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An upper level disturbance moving out of northeast Mexico interacted with a moderately unstable air mass to produce isolated severe storms over the northern Coastal Bend during the late afternoon hours of November 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Nov 7, 3:55 PM CST, 40 minutes earlier.

Area forecast discussion, Nov 7, 3:55 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
355 PM CST Mon Nov 7 2016

.SHORT TERM (Tonight through Tuesday night)...

Isolated to scattered showers and thunderstorms continue across
South Texas this afternoon. Latest SPC mesoanalysis shows SBCAPE
values between 2000 and 2500 over the area, which could result in
some strong storms during the afternoon hours. Small hail and
gusty winds would be the primary hazards in any of the stronger
storms. Brief moderate to heavy rains may accompany any storm that
develops as well.

There may be a lull in activity later this evening, but additional
chances for showers and thunderstorms will occur tonight into
Tuesday morning. This is in part to upper trough hanging back to
the west and a southward moving cold front. Hi-res models suggest
renewed convection over the after especially after midnight. Will
keep chances pops in the forecast for tonight. Near surface
moisture and low temp/dewpoint spreads may result in another round
of fog developing tonight across inland parts of the area.

Trough axis remains back to the west of the forecast area on
Tuesday. Sufficient moisture hangs around the area, especially
across the east where PW values will be around 1.5 inches. Did not
change pops drastically on Tuesday as 30 to 40 percent remain
valid. Cloud cover and precip will keep temps in the mid/upper
70s to near 80 on Tuesday.

Rain chances will begin to diminish on Tuesday night as drier air
moves into the area, but will keep 20 pops over land and 30/40
pops over the waters where deeper moisture will reside. Overnight
lows will fall into the upper 50s to lower 60s with 70s along the
coast.

&&

.LONG TERM (Wednesday through Monday)...

Models continue to prog a potent cut-off low developing over N Mex
by mid week and continuing through the weekend with embedded short
waves tracking NE across S TX on occasion. Timing and position of
these short waves and the main upper low will ultimately determine
where the better rain chances will be through the latter part of the
week. At the sfc, models are in fair agreement with high pressure
building southward across S TX Wed in the wake of a cold front. This
will lead to a stable airmass and decreasing low level moisture as
well as cooler temps. A coastal trough is progged to be located well
south of the CWA the latter part of the week. With moisture progged
to be limited, went with lower pops than what the superblend output
advertised. Did not want to completely remove pops due to the
expected upper support from the low to the west and a weak to mod
upper jet tracking across the region. Am expecting that any precip
that does develop the latter part of the week will be generally isol
-shra's or patchy -ra at best. Better chances will be over the
waters where deeper moisture is expected along with proximity to sfc
trough.

As for winds in the wake of the front, could see advisory conditions
Wed into Thu. Winds will generally be N to NE and will gradually
decrease the latter part of the week into the weekend.

Temps are expected to be near or below normal through the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    67  80  63  76  62  /  40  40  20  20  10
Victoria          62  77  59  74  57  /  40  30  20  10  10
Laredo            67  80  61  72  59  /  40  40  20  30  10
Alice             64  79  60  75  58  /  40  40  20  20  10
Rockport          68  79  64  75  59  /  40  40  20  20  10
Cotulla           66  79  61  72  58  /  40  40  20  20  10
Kingsville        65  79  61  76  58  /  40  40  20  20  10
Navy Corpus       70  79  67  75  64  /  40  40  20  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TB/78...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, Nov 7, 4:12 AM CST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
412 AM CST MON NOV 7 2016

GMZ230-235-250-255-270-275-TXZ229>234-239>247-081015-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
412 AM CST MON NOV 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ANTICIPATED TODAY AND TONIGHT OVER SOUTH
TEXAS AND OVER THE ADJACENT WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS EARLY TUESDAY.

SMALL CRAFT ADVISORIES MAY BE REQUIRED TUESDAY NIGHT THROUGH
WEDNESDAY FOR THE COASTAL WATERS OF THE MIDDLE TEXAS COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

87/79

In the hours before

Special weather statement, Nov 7, 2:58 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
258 PM CST MON NOV 7 2016

TXZ241-242-072145-
KLEBERG-JIM WELLS-
258 PM CST MON NOV 7 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JIM WELLS AND
SOUTHWESTERN KLEBERG COUNTIES...

AT 257 PM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR PREMONT...
MOVING SOUTH-SOUTHWEST AT 10 MPH.

HALF INCH HAIL AND WINDS OF 40 MPH OR MORE ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PREMONT AND LA GLORIA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 2726 9799 2726 9822 2750 9822 2750 9789
      2724 9789 2724 9792 2723 9795 2722 9796
      2721 9798
TIME...MOT...LOC 2057Z 022DEG 8KT 2740 9808

GW
Special weather statement, Nov 7, 3:43 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
343 PM CST MON NOV 7 2016

TXZ240-241-072230-
DUVAL-JIM WELLS-
343 PM CST MON NOV 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUVAL AND
SOUTHWESTERN JIM WELLS COUNTIES...

AT 342 PM CST...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CRUZ CALLE TO LA GLORIA. MOVEMENT
WAS SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PREMONT...CRUZ CALLE...LA GLORIA AND CONCEPCION.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 2726 9833 2742 9836 2739 9806 2736 9806
      2726 9808
TIME...MOT...LOC 2142Z 024DEG 9KT 2733 9827 2730 9815

GW
Special weather statement, Nov 7, 4:01 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
401 PM CST MON NOV 7 2016

TXZ230-072215-
MCMULLEN-
401 PM CST MON NOV 7 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCMULLEN COUNTY...

AT 401 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER CROSS...OR 10
MILES SOUTH OF CHRISTINE...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CROSS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 2858 9840 2858 9872 2864 9872 2864 9840
TIME...MOT...LOC 2201Z 238DEG 16KT 2863 9853

GW
Special weather statement, Nov 7, 4:22 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
422 PM CST MON NOV 7 2016

TXZ233-072315-
GOLIAD-
422 PM CST MON NOV 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN GOLIAD
COUNTY...

AT 422 PM CST...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CHARCO TO 6 MILES NORTHWEST OF
BERCLAIR. THE STORMS ARE MOVING SLOWLY NORTHWARD.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BERCLAIR AND CHARCO.

LAT...LON 2850 9738 2851 9756 2852 9757 2852 9765
      2854 9769 2867 9776 2868 9776 2888 9748
TIME...MOT...LOC 2222Z 343DEG 2KT 2868 9763 2861 9764

GW

The radar

The Corpus Christi radar (KCRP), 108 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Goliad

When
November 7, 4:35 PM CST to 4:41 PM CST
Where
Goliad County, 1.51 mi NNW of Charco
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
28.750, -97.610

Observer reported quarter sized hail.

Thunderstorm Wind, McMullen

When
November 7, 5:36 PM CST
Where
McMullen County, 13.14 mi S of Wantz
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
28.210, -98.440

Trees were blown down by winds estimated to be around 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667816, 667817.